Photosensitivity as a Side Effect

Be aware some herbs and some medications can cause photosensitivity – which is an exaggerated damaging effect of the sun.

The effects can include:

  • sun burn
  • development of melasma (also called chloasma or “mask of pregnancy”) which is the development of dark pigmentation of areas of the skin on the face – pregnancy is another common cause of this
  • increased accumulation of damage to exposed skin over time, from the radiation damage of the sun
  • increased accumulation of damage to the eyes over time, from the radiation damage of the sun

This story highlights the development of melanoma in a woman who was taking St. John’s Wort. Note this happened despite the fact that she reports using SPF 30 sun screen throughout her trip to Turkey.

American Academy of Dermatology: – Melasma

Drug-Induced Photosensitivity – Medscape

Link to Story

DrDeaRoberts_2015-Jun-06

 

Author: Dr Deanne Roberts MD

Practice focusing on P4 Medicine*, Metabolism and Medicine by Food in Vancouver (and elsewhere in B.C. via phone/video). * P4 Medicine = Personalized, Participatory, Preventive and Predictive

2 thoughts

    1. Hi Howard,

      I’ve been trying to get a bunch of static pages done, so not been doing the posting part. Still about 500 hours short of the writing I’d prefer to have done!

      It was nice to notice you in the Low Carb Cruise audience, in the video that Andeas just released of Jay’s punchy and terrific talk.
      Best, Deanne

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s